Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 55, NWS Jackson, MS

June 26, 2004Holmes County, Humphreys County, Sunflower County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jun 26, 2004, 3:58 PM CDT for Holmes County, Humphreys County, Sunflower County, Mississippi. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2004, 3:58 PM CDT (20:58 UTC)
Expired
Jun 26, 2004, 5:55 PM CDT
In force
117 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Holmes County, MS, Humphreys County, MS, Sunflower County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 114 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2004-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2004-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 262059
FFWJAN
MSC051-053-133-262255-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
358 PM CDT SAT JUN 26 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI
  HOLMES COUNTY IN CENTRAL MISSISSIPPI
  HUMPHREYS COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 555 PM CDT

* AT 358 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED
  A NEARLY STATIONARY LINE OF THUNDERSTORMS PRODUCING VERY 
  HEAVY RAIN EXTENDING FROM WACO TO DURANT.  HOURLY RAINFALL 
  AMOUNTS WITHIN THIS LINE WERE IN EXCESS OF ONE INCH.  THE 
  HEAVIEST RAINFALL WAS OCCURRING OVER ISOLA...WHERE DOPPLER 
  RADAR SHOWED HOURLY AMOUNTS APPROACHING 2.5 INCHES.  WITH 
  PERSISTENT RAINFALL EXPECTED TO CONTINUE OVER AN ALREADY 
  WET GROUND...FLASH FLOODING WILL BE POSSIBLE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3359 9048 3328 9047 3323 9041 3336 9024
      3323 8979 3292 8995 3292 8995 3308 9036
      3303 9046 3295 9046 3295 9064 3318 9065
      3331 9074 3358 9076 3358 9076

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 3:00 PM CDT, 58 minutes earlier.

Area forecast discussion, Jun 26, 3:00 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT SAT JUN 26 2004

.SYNOPSIS...
THE TRAIN OF SHORTWAVES WILL CONTINUE TO PROPAGATE NE FROM COASTAL
TEXAS THROUGH TONIGHT. A FRONTAL BOUNDARY NOW EVIDENT ALONG THE US
HWY 82 CORRIDOR WITH NUMEROUS +TSRA FROM KELD-KGLH-KCBM. LARGE
COMPLEX OF TSRA THAT HAD BEEN MOVING EWD ALONG I-10 AND ACROSS SRN
MS HAS BUILT NWD INTO CENTRAL MS AS SCATTERED TSRA WHERE MINIMAL
SUNSHINE ALLOWED LAPS CAPES TO REACH 1500-1800J/KG BEFORE CONVECTION
FIRED. EXPECT THE TWO AREAS TO MERGE THIS EVENING AND THEN FOCUS
ALONG THE FRONT LATE TONIGHT.

&&

.SHORT TERM...
FOCUSING MECHANISM IN PLACE ALONG US HWY 82 AND INCREASING UPPER
DIVERGENCE COUPLED WITH STRONGER LOW LEVEL FLOW THAT REACHES 35KTS
AT 850MB AFTER 06Z...LEAD TO A CLASSIC HEAVY RAIN RISK WITH 2-3 OF
RAIN POSSIBLE IN SHORT BURSTS TONIGHT. WILL ISSUE FLOOD WATCH FOR
TONIGHT ALONG THE FRONT AND EXPECT HEAVIEST RAINS TO SLOWLY MIGRATE
NWD BY AROUND 12Z. THANKS FOR COORDINATION...LZK...MEG...HUN. A
SURFACE LOW FORECAST TO DEVELOP ALONG THE FRONT IN SERN AR BY MIDDAY
SUNDAY AND THIS SHOULD MOVE TOWARD THE TN VALLEY SUNDAY AFTERNOON.
THE TRAILING BOUNDARY FROM THIS LOW MOVES BACK SWD INTO THE CWFA BY
SUNDAY NIGHT/MONDAY MORNING FOR ANOTHER LESS POTENT ROUND OF RAIN.
E-W THETA-E RIDGE AXIS REMAINS OVER SRN MS MONDAY NIGHT AND WILL
HAVE TO BE WATCHED. OTHERWISE...MORE SCATTERED MAINLY AFTERNOON TSRA
TUESDAY WITH WLY FLOW IN LOWER LEVELS AND STILL HINTS OF MID LEVEL
SUPPORT FOR VERTICAL MOTION UNTIL LATE IN THE DAY.

&&

.LONG TERM...
FINALLY SOME HOPE FOR SEVERAL DAYS TO DRY OUT STARTING TUESDAY NIGHT
THROUGH FRIDAY. HOWEVER...NOT LOOKING FOR A TOTAL CESSATION OF TSRA
BUT MID AND UPPER LEVEL RIDGING SHOULD SERVE TO DRY THINGS OUT A BIT
AS WRN CONUS TROUGH AXIS LENDS SOME ASSISTANCE IN THE PROCESS. TEMPS
SHOULD ALSO BE ABLE TO REBOUND CLOSER TO NORMS WITH MORE BREAKS IN
CLOUD COVER...THIS IS JUNE AFTER ALL. RIDGE MAY BE TEMPORARY THOUGH
AS MODELS DIFFER ON BREAKING IT DOWN AGAIN IN MEDIUM RANGE FOR THE
HOLIDAY WEEKEND...WILL OPT FOR NEAR CLIMATOLOGY POPS/TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       71  84  71  88 /  70  40  40  50
MERIDIAN      71  86  70  88 /  70  40  40  50

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLOOD WATCH TONIGHT FOR FLASH FLOODING HIGHWAY 82 CORRIDOR.
LA...NONE.
AR...FLOOD WATCH TONIGHT FOR FLASH FLOODING ASHLEY...CHICOT.

&&
Hazardous weather outlook, Jun 26, 3:21 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
321 PM CDT SAT JUN 26 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
272021-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
321 PM CDT SAT JUN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
A FEW STRONG THUNDERSTORMS...PRODUCING WIND GUSTS UP TO 45 MILES
AN HOUR...WILL BE POSSIBLE THROUGH SUNDAY AFTERNOON ACROSS
EXTREME SOUTHEAST ARKANSAS...EAST LOUISIANA...AND MUCH OF
MISSISSIPPI.

A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE REGION...AHEAD
OF A LOW PRESSURE SYSTEM IN THE UPPER LEVELS OF THE ATMOSPHERE.
ENOUGH SUNSHINE IS EXPECTED SUNDAY AFTERNOON IN ORDER TO
SUFFICIENTLY DESTABILIZE THE AIRMASS OVER THE REGION.  THIS WILL
RESULT IN THUNDERSTORMS AGAIN DEVELOPING BY SUNDAY AFTERNOON.  AT
THIS TIME...STRONGER WIND FIELDS AROUND 2 MILES ABOVE THE EARTHS
SURFACE WILL SUPPORT ORGANIZED THUNDERSTORM DEVELOPMENT AND A FEW
STRONG STORMS.

...FLOODING...
A FLASH FLOOD WATCH HAS BEEN POSTED FOR EXTREME SOUTHEAST
ARKANSAS AND NORTHERN MISSISSIPPI.  THE FLASH FLOOD WATCH AREA IS
ALONG AND NORTH OF A LINE FROM CROSSETT ARKANSAS...TO
HOLLANDALE...VAIDEN...AND CRAWFORD MISSISSIPPI.  MORE INFORMATION
CAN BE FOUND IN THE FLASH FLOOD WATCH.

OVER EASTERN LOUISIANA...AND THE REMAINDER OF CENTRAL
MISSISSIPPI...HEAVY RAINFALL FROM SLOW MOVING THUNDERSTORMS MAY
RESULT IN THE PONDING OF WATER ON AREA ROADWAYS.  HOURLY RAINFALL
AMOUNTS OF 1 TO 2 INCHES AN HOUR WILL BE POSSIBLE...WITH HIGHER
AMOUNTS UP TO 3 INCHES POSSIBLE IN THE HEAVIER DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH NEXT SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

...CORRECTED CALL TO ACTION STATEMENT... DAB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:45 PM CDTFlash Flood WarningJANWashington115 min

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.